Missouri, 2022

Winter Storm in Missouri, February 3, 2022

February 3, 2022 · NWS MEG · 2 events in 2 counties and zones

An arctic front slowly pushed across the Mid-South on Wednesday, February 2, 2022. This front edged south into northeast Mississippi by 12 am Thursday, February 3, 2022, and then stalled.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic front slowly pushed across the Mid-South on Wednesday, February 2, 2022. This front edged south into northeast Mississippi by 12 am Thursday, February 3, 2022, and then stalled. Arctic air poured into the Mid-South with patchy light freezing rain across northeast Arkansas and the Missouri Bootheel overnight. A potent upper-level disturbance moved into the region and interacted with the stalled front starting early Thursday morning. A surface low developed and moved east-northeast along the front along with a shield of heavy wintry precipitation. The cold air deepened quickly across the Delta region of the Missouri Bootheel, eastern Arkansas, and extreme northwest Tennessee. The region experienced mostly sleet from this event with a widespread amount of one to two inches and isolated three-inch amounts. Transportation impacts were extensive. A corridor of heavy freezing rain was located from Phillips County, AR, through extreme northwest Mississippi, and across much of West Tennessee from Memphis to Brownsville to Paris. These areas received from one-quarter inch to three-quarters inch of ice. Significant damage occurred to the power supply infrastructure throughout this region due to widespread trees and power lines being knocked down. Light icing occurred across other parts of northwest Mississippi such as Clarksdale and along I-40 in West Tennessee to the east of Jackson, Tennessee. Heavy rain fell along and south of the stalled arctic front across much of north Mississippi. Precipitation tapered off from west to east during the evening hours of Thursday, February 3, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 2, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 2, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1123 PM CST Wed Feb 2 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 925 PM CST Wed Feb 2 2022/

UPDATE...

Arctic air continues to plunge further into the Mid-South earlier
than expected. Going to make another adjustment to the warnings by
converting Dunklin County from the Ice Storm Warning to the Winter
Storm Warning as freezing rain will likely change over to sleet on
Thursday as the warm layer above the surface erodes. In addition,
going to add Benton County, Tennessee to the Ice Storm Warning as
Paris is already 34 degrees. Concerned Northern Benton County
could change over to freezing rain earlier than expected resulting
in higher ice accumulations. Will also move up the start time of
the warning of Ice Storm Warning for the tier from Henry County to
Haywood County to begin at midnight. Made some temperatures
adjustments as well to account for the colder temperatures already
occurring across the northwest half of the CWA. Update will be
out shortly.

KRM

DISCUSSION... /issued 805 PM CST Wed Feb 2 2022/

Moving start time of WSW for West TN counties bordering the MS
River, including Shelby County, to now. Temps have fallen to
freezing across parts of this area already with reports of light
icing in Tiptonville. Cold air coming in quicker than even the
more aggressive model data has depicted. Looking more likely that
sub freezing air will be in place across much of the ice storm
warning area by the time the heavier precipitation arrives later
tonight. More adjustments may be needed. Stay tuned.

SJM

PREV DISCUSSION... /issued 321 PM CST Wed Feb 2 2022/

Thankfully, a one-event forecast, with quiet weather beyond the
winter storm late tonight and Thursday.

We start the forecast with a classic freezing rain pattern, with
moist southwest flow aloft, downstream from positive-tilted upper
trof over the southern Rockies. An Arctic cold front had edged
into the Midsouth following a shortwave passage late last night.
At 3 PM today, the front was moving into the north Memphis metro,
with the freezing line roughly 100 miles back, into far northeast
AR.

Although we are between shortwave systems this afternoon and
evening, patchy light freezing rain is likely over northeast AR
and the MO bootheel.

The cold front will continue south, reaching northeast MS by
midnight, then stalling in advance an upstream shortwave. By 6 AM
Thursday, the freezing should extend from Helena/West Helena, to
Memphis, and Paris. Rain associated with the approaching shortwave
will spread into east AR several hours before sunrise, freezing
elevated surfaces initially. By 6 AM, this rain will expand into
the Memphis area, initially freezing on elevated surfaces over
northwest Shelby County. The freezing line may make only slow
southeastward progress through midday, with Collierville likely
seeing limited ice accumulation. Concurrently, and further west,
an axis of heavier, more persistent freezing rain will extend
from northeast AR, the MO bootheel, and northwest TN.

From early to midafternoon Thursday, the shortwave and heavier
precipitation will lift east of the MS River. Rainfall rates in
the Memphis metro will begin to decrease, just as the freezing
line begins to surge southeast through all the metro. Lighter
rain amounts in the mid-afternoon period may not translate to
reduced ice accumulation, due to smaller droplets (less blunt
force of large drops), and increasing wind. West of the MS River,
sleet will reduce further icing potential initially, before doing
the same over west TN and northwest MS in the mid to late
afternoon. How quickly the elevated warm layer erodes and causes
the transition to sleet, is the main area of uncertainty in the
forecast, and this affects northeast AR and the MO bootheel in
particular. At this time, based of NAM Bufr soundings, it appears
Jonesboro will see a transition to sleet during the midmorning,
while freezing rain stubbornly persists a few more hours near
Blytheville.

As we head through Thursday evening, the elevated warm conveyor
belt will have moved well off to the east, leaving only the
shortwave core passing over a deepening frontal zone. Expect a
transition from sleet to light snow or flurries through sunrise
Friday over a good portion of the Midsouth. Winds will remain
strong late Thursday night, maintaining the potential for downed
trees and powerlines. Wind chills at daybreak Friday will range
from the upper single digits over the MO bootheel, to the mid
teens in Memphis, to the lower 20s in northeast MS.

Regarding post-storm melting, sunshine should spread into
northeast AR and the MO bootheel during Friday afternoon, but
temps will slow to warm to near freezing. Perhaps a degree or two
above freezing late Friday afternoon in the Memphis and Jackson
areas, given limited late afternoon sun. Saturday should finally
bring sun to all the Midsouth, though the MO bootheel and far
northeast AR may struggle to reach freezing Saturday afternoon.

As mentioned above, benign weather will follow over the weekend
into next week. Daytime highs should warm to near normal by
Wednesday or Thursday.

PWB

&&

.AVIATION...

IFR or LIFR cigs through the period. Cold air will filter in
overnight with KMEM/KMKL transitioning to FZDZ at 09z/10z. Main
area of precipitation will push in later tonight and continue into
Thursday. This will start as FZRA at KJBR and quickly transition
to all PL as cold air deepens. FZDZ will transition to FZRA at
KMEM around 11z and KMKL shortly thereafter. FZRA will be
heaviest from mid morning until early afternoon. Some PL is
possible toward the end of the day at those locations but main
threat will be FZRA. KTUP will remain all rain, possible embedded
TSRA, through the forecast period with low IFR cigs.

Precipitation will gradually taper off during Thursday evening.

Gusty north winds will prevail at KMEM, KMKL and KJBR north of the
front. Winds will be lighter at KTUP closer to the front until the
front clear that area Thursday evening.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Ice Storm Warning until midnight CST Thursday night for
     Crittenden-Lee AR-Mississippi-Phillips-St. Francis.

     Winter Storm Warning until midnight CST Thursday night for Clay-
     Craighead-Cross-Greene-Poinsett.

MO...Ice Storm Warning until midnight CST Thursday night for Pemiscot.

     Winter Storm Warning until midnight CST Thursday night for
     Dunklin.

MS...Winter Weather Advisory from 6 AM Thursday to midnight CST
     Thursday night for Benton MS-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Yalobusha.

     Ice Storm Warning until midnight CST Thursday night for Coahoma-
     DeSoto-Tate-Tunica.

TN...Ice Storm Warning until midnight CST Thursday night for Dyer-
     Lake-Lauderdale-Obion-Shelby-Tipton.

     Ice Storm Warning from 6 AM Thursday to midnight CST Thursday
     night for Benton TN-Carroll-Fayette-Madison.

     Winter Weather Advisory from 6 AM Thursday to midnight CST
     Thursday night for Chester-Decatur-Hardeman-Henderson.

     Ice Storm Warning until midnight CST Thursday night for Crockett-
     Gibson-Haywood-Henry-Weakley.

&&
Hazardous weather outlook, Feb 2, 9:40 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
940 PM CST Wed Feb 2 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-040545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
940 PM CST Wed Feb 2 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Areas of freezing rain will move into east Arkansas, the Missouri
Bootheel and portions of West Tennessee overnight, possibly mixed
with sleet. Accumulations will occur on elevated surfaces. Bridges
and overpasses will likely become slick.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing rain and sleet will impact portions of the Midsouth on
Thursday, primarily northwest of a line from Clarksdale to Holly
Springs Mississippi, to Jackson and Camden, Tennessee. Areas
between Jonesboro and Memphis, the Missouri bootheel, and northwest
Tennessee will see the greatest impacts from this winter storm,
with roads potentially becoming impassable. Power outages are
likely.

Arctic air will flow into the Midsouth Thursday afternoon evening,
with gusts over 30 mph possibly downing ice-covered tree limbs.
Strongest winds are expected over the delta in east Arkansas, the
Missouri bootheel and northwest Tennessee.

By sunrise Friday, wind chills will range from the upper single
digits in the Missouri bootheel, the teens in Memphis, and lower
20s in northeast Mississippi.

Southeast of the wintry precipitation, localized flooding will be
possible over northeast Mississippi Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tonight and
Thursday. Please relay any information about observed wintry
weather to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
February 3, 12:00 AM CST to 8:00 PM CST
Where
Dunklin forecast zone
Reported by
Emergency Manager
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Up to three inches of sleet resulted in widespread travel disruption.

Winter Storm, Pemiscot

When
February 3, 12:00 AM CST to 8:00 PM CST
Where
Pemiscot forecast zone
Reported by
Public
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Up to three inches of sleet resulted in widespread travel disruption.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009055, 1009056.